Alert archive / Texas / Red Flag Warnings in 2008
Red Flag Warning 2, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Jan 15, 2008, 11:54 AM CST for 12 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at Jan 15, 2008, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2008, 11:54 AM CST (17:54 UTC)
- In effect from
- Jan 15, 2008, 12:00 PM CST
- Expired
- Jan 15, 2008, 7:02 PM CST
- In force
- 7 hr
- Issued by
- NWS Amarillo, TX
Counties Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 5.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2467 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KAMA 151754 RFWAMA RED FLAG WARNING NATIONAL WEATHER SERVICE AMARILLO TX 1154 AM CST TUE JAN 15 2008 ...RED FLAG CONDITIONS DEVELOPING ACROSS THE WESTERN TWO THIRDS OF THE PANHANDLES... .A DEVELOPING LOW PRESSURE SYSTEM OVER SOUTHEAST COLORADO HAS HELPED TO INCREASE SURFACE WIND SPEEDS INTO THE 25 TO 35 MPH RANGE. WIND GUSTS OF 45 TO 50 MPH WILL ALSO BE POSSIBLE...WHICH WILL RESULT IN RAPID WILDFIRE SPREAD. IN ADDITION...RELATIVE HUMIDITY VALUES ACROSS NORTHEASTERN NEW MEXICO CONTINUE TO FALL AT OR BELOW 15 PERCENT AND THE DRY AIR WILL SPREAD INTO THE WESTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES. DUE TO THE DRY CONDITIONS IN PLACE...WE FELT THAT A RED FLAG WARNING IS WARRANTED FOR THE POSSIBILITY OF RAPID FIRE GROWTH. OKZ001-002-TXZ001>003-006>008-011>013-016>018-160200- /O.NEW.KAMA.FW.W.0002.080115T1800Z-080116T0200Z/ CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON- OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG- 1154 AM CST TUE JAN 15 2008 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG WARNING FOR THE WESTERN TWO THIRDS OF THE OKLAHOMA AND TEXAS PANHANDLES...WHICH IS IN EFFECT UNTIL 8 PM CST THIS EVENING. STRONG SOUTHWESTERLY WINDS HAVE DEVELOPED AS LOW PRESSURE DEEPENS ACROSS SOUTHEAST COLORADO. SUSTAINED SPEEDS OF 25 TO 35 MPH HAVE ALREADY BEEN REPORTED WITH OCCASIONAL GUSTS UP TO 45 MPH. RELATIVE HUMIDITY VALUES ARE FALLING TO AT OR BELOW 15 PERCENT ACROSS NORTHEASTERN NEW MEXICO...AND DRY AIR IS EXPECTED TO SPREAD ACROSS THE WESTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES. WIND SPEEDS AND RELATIVE HUMIDITY VALUES ARE NOT EXPECTED TO IMPROVE UNTIL AFTER SUNSET. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ JORDAN
1 follow-up statement
000 WWUS84 KAMA 160102 RFWAMA RED FLAG WARNING NATIONAL WEATHER SERVICE AMARILLO TX 702 PM CST TUE JAN 15 2008 ...RED FLAG CONDITIONS ARE NO LONGER EXPECTED... .WIND SPEEDS ACROSS THE PANHANDLES ARE DECREASING AND WILL NO LONGER REACH RED FLAG CONDITIONS. IN ADDITION...COOLER TEMPERATURES AND INCREASING MOISTURE FROM THE SOUTH HAVE ALLOWED RELATIVE HUMIDITY VALUES TO INCREASE TO ABOVE 20 PERCENT. OKZ001-002-TXZ001>003-006>008-011>013-016>018-160215- /O.CAN.KAMA.FW.W.0002.000000T0000Z-080116T0200Z/ CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON- OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG- 702 PM CST TUE JAN 15 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE RED FLAG WARNING. RED FLAG CONDITIONS ARE NO LONGER EXPECTED THROUGH THE REST OF THE EVENING. THUS THE RED FLAG WARNING HAS BEEN CANCELLED. $$ JJB
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jan 15, 11:24 AM CST, 30 minutes earlier.
Area forecast discussion, Jan 15, 11:24 AM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1124 AM CST TUE JAN 15 2008 .AVIATION... WIND SPEEDS HAVE BEEN RAMPING UP AS EXPECTED WITH A FEW SITES BRIEFLY REPORTING PEAK GUSTS UP TO 35 KTS. WE SHOULD STAY WITH SUSTAINED SPEEDS OF 20 TO 30KTS WITH GUSTS UP TO 38 KTS POSSIBLE...KEEPING JUST UNDER AVIATION WEATHER WARNING CRITERIA. WILL KEEP A CLOSE EYE ON CONDITIONS AND SEE JUST HOW STRONG THE WINDS WILL END UP BECOMING. SHOULD SEE SPEEDS DECREASE BACK DOWN TO 10 TO 20 KTS AFTER SUNSET. BIG STORY CONTINUES TO BE THE STRONG COLD FRONT THAT WILL PUSH ACROSS THE REGION AFTER MIDNIGHT. WIND WILL SWING OUT OF THE NORTH AND INCREASE ONCE AGAIN INTO THE 20 TO 30 KT RANGE. WITH FALLING TEMPERATURES DURING THE DAY TOMORROW...GROUND OPERATIONS AT ALL THREE TAF SITES WILL BE AFFECTED BY VERY COLD WIND CHILL VALUES. CEILINGS ARE A BIT TRICKY AS STRONG WINDS MIGHT AID IN MIXING THAT WILL KEEP A BROKEN MVFR CEILING IN PLACE IMMEDIATELY BEHIND THE FRONT...HOWEVER DO EXPECT LOW MVFR TO PREVAIL THROUGH TOMORROW. WOULD NOT BE SURPRISED TO SEE CEILINGS GO IFR PAST THE END OF THIS TAF CYCLE. ALSO ADDED PROB30 GROUPS AT KDHT AND KGUY FOR SNOW SHOWERS AS BEST CHANCES FOR FROZEN PRECIP WILL BE ACROSS THIS AREA. COULD SEE SOME SNOW AS FAR SOUTH AS KAMA...BUT CHANCES ARE NOT AS GOOD AND SPOTTY COVERAGE COULD MISS THE TAF SITE ALTOGETHER. JORDAN && .PREV DISCUSSION... /ISSUED 535 AM CST TUE JAN 15 2008/ AVIATION... THE MAIN CONCERNS WILL THE STRENGTHENING LOW LEVEL WINDS TODAY AND THE COLD FRONTAL PASSAGE BEFORE WEDNESDAY DAYBREAK. SURFACE LOW PRESSURE SYSTEM WILL DEVELOP RAPIDLY TODAY...INCREASING WINDS FROM THE SOUTHWEST AND MAINTAINING THESE WIND SPEEDS INTO THE EVENING. A COLD FRONT LOCATED OVER THE NORTHERN PLAINS...IS EXPECTED TO ADVANCE ACROSS THE PLAINS DURING THE DAY THEN REACHING THE PANHANDLES LATE TONIGHT. MODELS HAVE BEEN CONSISTENT IN CREATING LOW CLOUDS BEHIND THE FRONTAL PASSAGE. CLOUDS SHOULD BE MVFR AFTER DAYBREAK. NUNEZ PREV DISCUSSION... /ISSUED 430 AM CST TUE JAN 15 2008/ DISCUSSION...LOOKS LIKE A RETURN TO WINTER FOR THE PANHANDLES... RIGHT AFTER ONE MORE DAY OF RELATIVELY WARM WEATHER. FOR TODAY...UPPER FLOW FLATTENS TODAY IN RESPONSE TO AN APPROACHING UPPER TROUGH THAT IS ON TRACK TO DIG ACROSS THE ROCKIES AND A CLOSED UPPER LOW HEADING INTO SOUTHERN TEXAS. THIS WILL RESULT IN A SFC LEE TROUGH TO DEEPEN TODAY. SOUTHWESTERLY WINDS WILL PICK UP AND WITH THIS DOWNSLOPE FLOW...TEMPS WILL CLIMB UP TO NEAR 60 DEGREES IN SPOTS. THE UPPER TROUGH WILL CONTINUE TO DEEPEN AS IT TRACKS TO THE EAST. A STRONG COLD FRONT WILL PLOW THROUGH THE PANHANDLES EARLY WED MORNING. WEAK MID LEVEL FRONTOGENESIS FORCING AND INCREASING MID LEVEL MOISTURE CAN GENERATE LIGHT SNOW. LIKED THE IDEA FROM THE PREVIOUS PACKAGE OF 40 POPS ACROSS THE OKLAHOMA PANHANDLE WHERE THE BEST MOISTURE AND UPPER DYNAMICS COINCIDE TO 20S NEAR AMA. STRONG CAA BEHIND THE FRONT WILL CAUSE TEMPS TO FALL DURING THE DAY. UNDERCUT GUIDANCE IN TERMS OF TEMPS ESPECIALLY WED NIGHT WHERE LOWS CAN BOTTOM OUT IN THE SINGLE DIGITS UP IN THE OKLAHOMA PANHANDLE TO THE TEENS TOWARD AMA. MAINTAINED INHERITED SLIGHT CHANCE POPS FOR ANY LINGERING LIGHT SNOW/FLURRIES EARLY THU AS THE UPPER TROUGH WILL GRADUALLY PUSH EAST OF THE AREA. TEMPS WILL BE SLOW TO WARM THU AND FRI AS THE COLD AIR REMAINS OVER THE PANHANDLES. A WEAK VORT MAX LOOKS TO CROSS THE PANHANDLES FRI BUT WITH WEAK UPPER DYNAMICS...KEPT THE DRY FORECAST INTACT. THE FLOW ALOFT BECOMES MORE ZONAL BY SAT AS THE TROUGH CONTINUES TO LIFT TO THE EAST AND ANOTHER UPPER TROUGH DIVES DOWN INTO THE INTER MOUNTAIN WEST. THIS WILL RESULT IN TEMPS WARMING UP SOME OVER THE WEEKEND. HOWEVER MEDIUM RANGE MODELS STILL INDICATE A PRETTY DECENT ARCTIC PLUNGE FOR THE START OF NEXT WEEK. SINCE MODELS HAVE BEEN CONSISTENT IN SHOWING THIS TREND...UNDERCUT THE MEX MOS GUIDANCE TEMPS WITH HIGHS ONCE AGAIN ONLY REACHING INTO THE 30S. CLK FIRE WEATHER...A SFC LEE TROUGH DEVELOPS TODAY OVER EASTERN COLORADO. THIS WILL CAUSE SOUTHWESTERLY SFC WINDS TO INCREASE TO 15 TO 25 MPH. AFTERNOON RH VALUES WILL DROP TO AROUND 20 PERCENT. ATTM...MEETING RED FLAG CRITERIA LOOKS UNLIKELY AND SPC DOES NOT EVEN HAVE THE PANHANDLES OUTLINED IN A CRITICAL AREA. HOWEVER CONDITIONS DO MERIT AN ISSUANCE OF A FIRE DANGER STATEMENT FOR TODAY. CLK AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE.
Hazardous weather outlook, Jan 15, 6:00 AM CST, 5 hours 54 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 600 AM CST TUE JAN 15 2008 OKZ001>003-TXZ001>020-151900- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 600 AM CST TUE JAN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... LOW RELATIVE HUMIDITIES AND GUSTY SOUTHWEST WINDS WILL RESULT IN AN ELEVATED FIRE DANGER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. NUNEZ
Nearby
Red Flag Warnings in Texas, 2008Red Flag Warnings in Oklahoma, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.